Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 14, 2021Fairfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 14, 2021, 8:13 PM EDT for Fairfield County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2021, 8:13 PM EDT (00:13 UTC)
Expired
Jun 14, 2021, 9:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC

County Fairfield County, SC

The radar

The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:25 PM EDTTSTM WND GST 551 Sw Winnsboro, SCSPOTTER CALLED IN TO REPORT A MEASURED WIND GUST OF 55 MPH ON A PERSONAL WEATHER STATION. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS82 KCAE 150013
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
813 PM EDT Mon Jun 14 2021
 
SCZ021-022-116-150100-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
813 PM EDT Mon Jun 14 2021

...Strong Thunderstorms Will Impact Portions of central Fairfield...
Southern Lancaster and west central Kershaw Counties Until 900 PM
EDT....

At 813 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Blackstock to
near Lake Wateree State Park to near Lake Wateree Dam, moving south
at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud 
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately. Localized, minor flooding of low 
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Camden, Winnsboro, Lake Wateree Dam, Longtown, Lake Wateree State
Park, Ridgeway, Lebanon Fire Station, Fairfield County Detention
Center, Winnsboro Mills, Fairfield Elementary School, Smallwood,
White Oak, Lake Wateree near Highway 97 and Blackstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes Interstate 77 between mile markers 33 and 47.
 
LAT...LON 3455 8107 3448 8095 3446 8064 3429 8058
      3427 8097 3438 8125 3456 8122
TIME...MOT...LOC 0013Z 356DEG 8KT 3453 8114 3441 8095 3440 8072 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 14, 7:12 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 14, 7:12 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Columbia SC
712 PM EDT Mon Jun 14 2021

.SYNOPSIS...
Scattered thunderstorms are possible into early tonight
as a cold front sinks south through the region. The front will
move slowly through the area Tuesday and a few showers are
possible mainly in the east Midlands. Drier air will move over
the region for Wednesday through Friday keeping the forecast dry
with noticeably lower humidity. Moisture increases again over
the weekend as another upper trough approaches and gulf moisture
moves into the region.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Forecast is on good track this afternoon. A weak cold front
continues to make its way southeastward from the central
Appalachians into the Carolinas. Ahead of this, impressive
surface instability has developed within a moisture rich regime.
MLCAPE values are between 1500 and 2500 j/kg across the FA
ahead of this front. These values are even near 3000 j/kg to our
north! This has led to some strong storms across GSP's area
this afternoon, and they are beginning to encroach on our CWA as
I write this. The major limiting factor is the lack of shear.
There is mid-level support in the form of a shortwave digging
into the TN River valley, but there isn't much more than that.
0-6km shear values are wholly unimpressive, which has led to the
storms generally being pulse in nature. Given the lack of
strong forcing, expecting only scattered storms to push in over
the next few hours. With present instability pretty high, the
strongest storms will be capable of gusty winds and some small
hail. The best chance will be across the northern half of the
FA. Storms should generally decrease in coverage and intensity
as the sun sets and instability wanes.

Overnight, the front should gradually push to our south,
allowing lower PW air to push into the region. Whatever clouds
are around should gradually decrease, and lows should end up in
the upper 60s and lower 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Upper trough axis over the Ohio Valley will swing into the Mid
Atlantic region on Tuesday which will push a weak cold front
southward through the forecast area. Weak to moderate
instability is expected along and ahead of the front as it
crosses the forecast area with PWAT values around 1.5-1.6
inches. Hi-res guidance suggests scattered convection will
develop along the low level convergence of the boundary,
possibly initiating over the eastern part of the forecast area
before shifting to the coast by late afternoon and evening. Will
continue to carry some low pops across the eastern portion of
the forecast area through 00z. Temperatures will be similar to
today but maybe a degree or two cooler in the northern Midlands
with highs ranging from around 90 north to the mid 90s in the
CSRA and southeast Midlands.

The upper trough axis will swing over the region Tuesday night
with the convection shifting to the coast and drier air
filtering in from the north. Expect skies to clear through the
overnight hours with some weak cool advection which should
support slightly cooler low temperatures in the mid to upper
60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The early part of the extended forecast will feature dry
conditions Wednesday through Friday as an upper trough remains
over the region in a highly amplified 500mb flow pattern. The
upper trough will begin to shift eastward away from the region
late Thursday in response to a digging upper trough over the
upper Midwest, while a low pressure system in the western Gulf
of Mexico becomes more organized and lifts northward.

PWATs over the forecast area Wed/Thu will be around 50-75
percent of normal with values at or below 1 inch which will
provide a rain free forecast through the end of the week.
Persistent northerly surface winds will support cooler
temperatures and noticeably lower humidity aided by downsloping
northwesterly flow aloft with afternoon dewpoints mixing out
into the 50s. High temperatures mid week will be mid to upper
80s Wednesday and slightly warmer on Thursday in the upper 80s
to around 90 degrees.

Friday through the weekend, we can expect gradually increasing
moisture as the upper trough shifts eastward off the coast as
the 500mb flow becomes more zonal and less amplified. There is
uncertainty in timing and location of the Gulf of Mexico low
pressure system that NHC has a 60 percent chance of tropical
development on right now. Regardless of how this low evolves,
there is reasonable confidence tropical moisture associated with
this feature will feed northeastward over the southeastern
states in response to the digging upper trough over the Midwest
as it moves into the OH Valley region over the weekend.
Ensembles continue to shows high probabilities of PWATs greater
than 1.5 inches from Saturday into Monday and this should favor
an increase in rain chances across the region, at least
diurnally. Temperatures are expected to warm back up to near
normal over the weekend.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Isolated thunderstorms will move through the forecast area this
evening. The limited coverage should keep the chances for any
impacts to the terminals low, although we can't rule out brief
cig/vsby restrictions and gusty winds from the storms. Winds
will be out of the northwest after the convection moves east of
the TAF sites and a cold front pushes through. Predominantly
VFR conditions are expected through the remainder of the
forecast. It's possible AGS may have some shallow ground fog
develop but confidence is low. On Tuesday, winds will become
northerly during the afternoon as drier air rushes into the
region. Limited convection is expected Tuesday so we have not
added any mention to the TAFs.

EXTENDED AVIATION OUTLOOK...Moisture will increase later this
week and over the weekend. Patchy early morning fog will be
possible Friday with rainfall chances returning to the forecast
on Saturday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 14, 4:32 AM EDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
432 AM EDT Mon Jun 14 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-150845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
432 AM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms developing mainly in the
northwest forecast area late this afternoon into this evening. Some
stronger storms may produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 14, 6:22 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
622 PM EDT Mon Jun 14 2021

SCZ115-116-142300-
Northern Lancaster SC-Southern Lancaster SC-
622 PM EDT Mon Jun 14 2021

...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 700 PM EDT....

At 620 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near USC Lancaster, or near Lancaster, moving
southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...

Lancaster, Elgin, Heath Springs, Andrew Jackson State Park, Irwin,
Buford, Fishing Creek Reservoir, Arrowood Estates, Antioch, Kirk Air
Base, Forty Acre Rock Preserve, Taxahaw, Pleasant Hill, Lancaster
Mill and McWhirter Airfield.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3482 8079 3482 8070 3469 8049 3456 8061
      3455 8087 3458 8088 3460 8089 3465 8089
      3470 8086 3474 8088 3479 8087 3482 8090
      3486 8079
TIME...MOT...LOC 2220Z 334DEG 10KT 3477 8085
Special weather statement, Jun 14, 7:00 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
700 PM EDT Mon Jun 14 2021

SCZ021-022-116-142345-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
700 PM EDT Mon Jun 14 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...Southern Lancaster and northern Kershaw Counties Until
745 PM EDT....

At 658 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southeast of
Buford to near Great Falls, moving southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include... Kershaw,
Elgin, Heath Springs, Westville, Irwin, Liberty Hill, Mt Pisgah,
Lake Wateree State Park, Fishing Creek Reservoir, Mitford,
and Antioch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes Interstate 77 between mile markers 47 and 50.

LAT...LON 3474 8053 3448 8035 3436 8090 3455 8104
      3454 8088 3455 8087 3458 8088 3460 8089
      3467 8089 3470 8086 3475 8088
TIME...MOT...LOC 2258Z 315DEG 11KT 3468 8056 3458 8100
Special weather statement, Jun 14, 8:01 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
801 PM EDT Mon Jun 14 2021

GAZ040-063-064-SCZ018-025-150045-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
801 PM EDT Mon Jun 14 2021

...Strong Thunderstorms Will Impact Portions of central McDuffie...
southeastern Lincoln...Columbia...southeastern McCormick and
southwestern Edgefield Counties Until 845 PM EDT....

At 801 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hamilton Branch
State Park to near Thomson-McDuffie County Airport, moving east at 20
mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Grovetown, Evans, Thomson, Martinez, Harlem, Appling, Clarks Hill
Recreation Area, Riverwood, Mistletoe State Park, Hamilton Branch
State Park, J. Strom Thurmond Dam, Thomson-McDuffie County Airport,
Dearing, Parksville, Plum Branch, Poverty Hill, Adamsville, Thomson
Fire Department, Scott's Landing and McDuffie Regional Medical
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes Interstate 20 in Georgia between mile markers 168 and
194.

LAT...LON 3389 8235 3366 8187 3335 8231 3347 8260
TIME...MOT...LOC 0001Z 282DEG 18KT 3379 8223 3352 8247
Special weather statement, Jun 14, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
813 PM EDT Mon Jun 14 2021

SCZ021-022-116-150100-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
813 PM EDT Mon Jun 14 2021

...Strong Thunderstorms Will Impact Portions of central Fairfield...
Southern Lancaster and west central Kershaw Counties Until 900 PM
EDT....

At 813 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Blackstock to
near Lake Wateree State Park to near Lake Wateree Dam, moving south
at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Camden, Winnsboro, Lake Wateree Dam, Longtown, Lake Wateree State
Park, Ridgeway, Lebanon Fire Station, Fairfield County Detention
Center, Winnsboro Mills, Fairfield Elementary School, Smallwood,
White Oak, Lake Wateree near Highway 97 and Blackstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes Interstate 77 between mile markers 33 and 47.

LAT...LON 3455 8107 3448 8095 3446 8064 3429 8058
      3427 8097 3438 8125 3456 8122
TIME...MOT...LOC 0013Z 356DEG 8KT 3453 8114 3441 8095 3440 8072

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:20 PM EDTSpecial Weather StatementCAERichland25 min
Jun 14, 8:50 PM EDTSpecial Weather StatementCAERichland40 min
Jun 14, 9:04 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lancaster77 min
Jun 14, 9:20 PM EDTSpecial Weather StatementCAEKershaw40 min
Jun 14, 9:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland, Sumter48 min
Jun 15, 3:36 PM EDTSpecial Weather StatementCAEOrangeburg39 min
Jun 15, 4:16 PM EDTSpecial Weather StatementCAEDorchester14 min
Jun 15, 4:24 PM EDTSpecial Weather StatementCAELexington51 min
Jun 15, 5:47 PM EDTSpecial Weather StatementCAECalhoun43 min
Jun 15, 5:59 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg31 min
Jun 15, 6:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg48 min
Jun 15, 7:15 PM EDTSpecial Weather StatementCAEClarendon30 min
Jun 14, 8:01 PM EDTSpecial Weather StatementCAEColumbia, McDuffie44 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.